Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


treatment of fatigue with adderal
Oct 24, 2000

My psychiatrist has prescribed Adderal for my severe fatigue and it works wonders most of the time -- other times I have to take more than the prescribed dose to get any effect. My AIDS meds are Fortavase and Combivir. My AIDS specialist does not know about the Adderal as he is also an addictologist and does not approve of addictive drugs being prescribed. I am concerned as my viral load is starting to go up again and could the Adderal be the cause? What is your opinion of Adderal for fatigue? I also have problems with anger management and recently been dxed with bipolar disease. My psychiatrist is considering putting me on Lithium but my AIDS doctor says it will not mix with my AIDS medication. Is this true? If so why does it not mix? The AIDS doctor says to try Depacote or Tegritol for my bipolar symptoms. I have been on Depacote and got horribly nauseated with it. Does Tegritol treat bipolar disease? What is your opinion on this?

Response from Dr. Frascino

Hi,

Let's start with Adderal. Adderal is an amphetamine, in other words a stimulant. It's approved for use in attention deficit disorder with hyperactivity and also for narcolepsy. Its use for fatigue may be problematic for several reasons. First its effects may mask the underlying cause of the fatigue. It's always better to treat the cause of the symptom rather than just covering up the symptom. Secondly, amphetamines can be addictive. Prolonged use can result in "tolerance" whereby it takes more and more of the drug to get the same effect. This may be the reason that the prescribed dose is no longer always effect for you. Taking more than the prescribed dose can lead to a variety of other significant problems.

I'm not aware of any studies linking Adderal to increases in viral load, however drug interactions with HIV medications are extremely common. Dose adjustments may be warranted for people on HIV drugs who require use of antidepressants and other psychotropic medications that are metabolized by a liver enzyme system called P450. Unfortunately specific drug interaction studies with each possible combination are lacking. Close monitoring is necessary. One drug interaction that is known involves adderal and lithium. Lithium often inhibits the stimulatory effects of amphetamines.

So what should you do? First and foremost you should have your psychiatrist and your HIV specialist confer and discuss your therapy. You have two medical conditions, both of which require complex drug therapy. Your two specialists need to work together to optimize your medication regimen. Don't be concerned about the HIV specialist not approving of what your psychiatrist prescribes. Specialists are very used to working together and you need a unified plan. If you are not up front with both physicians about all the medications you are taking -- as well as the dose -- you run the risk of developing drug interactions and complications.

Remember to keep sight of the goal -- your health! Don't try to second-guess your physicians. If you have trouble communicating with your physicians it's better to look for another physician than withhold information.

Regarding your fatigue, there are many potential HIV and non-HIV causes that should be investigated. Oftentimes it may be a combination of factors -- anemia, hormonal imbalances, drug side effects, depression/anxiety etc. Work with your physician to specifically identify the factors that may be contributing to your specific problem of fatigue. Then treat the cause.

Again the important thing for you right now is to get both of your doctors to agree on a unified evaluation and treatment plan that will focus on finding and treating the cause of your problems and limit the possibility of adverse drug interactions.

Best of luck

RJF


Previous
Central nervous system
Next
A Question Regarding CFS/HIV

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement